North Dakota, 2010

Flash Flooding and Hail in North Dakota, May 29, 2010

May 29, 2010 · NWS BIS · 5 events in 3 counties and zones

Thunderstorms redeveloped across portions of north central North Dakota along and ahead of a surface warm front from the late morning into the early evening hours of Saturday, May 29th. Two reports of large hail and several reports of flash flooding from heavy rainfall were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$320,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms redeveloped across portions of north central North Dakota along and ahead of a surface warm front from the late morning into the early evening hours of Saturday, May 29th. Two reports of large hail and several reports of flash flooding from heavy rainfall were received.

Additional severe thunderstorms were expected to develop later in the evening along a surface cold front across south central and southeastern North Dakota, but much of this activity remained south of North Dakota over central and eastern South Dakota. However, non-severe thunderstorms with very heavy rainfall did result in flash flood conditions across portions of McIntosh and Logan counties Saturday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 29, 2:09 AM CST, 8 hours 21 minutes earlier.

Area forecast discussion, May 29, 2:09 AM CST, 8 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
309 AM CDT SAT MAY 29 2010

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
THE MODELS CONTINUE TO HAVE A GOOD HANDLE ON THE SYSTEM NOW IN THE
PLAINS. THE SURFACE LOW HAS ELONGATED WITH A COLD FRONT FROM
NORTHWEST SOUTH DAKOTA INTO NORTHEAST NORTH DAKOTA WHERE IT
BECOMES A WARM FRONT AS IT CURVES INTO MINNESOTA. SOUTH AND EAST
OF THE FRONTS...THE AIRMASS APPEARS TO BE CAPPED. ELEVATED
CONVECTION NORTH OF THE FRONTS HAVE HIGH CAPE AND POTENTIAL FOR
HEAVY RAIN AND LARGE HAIL. WILL EXTEND THE SEVERE THUNDERSTORM
WATCH INTO MONTRAIL AND BURKE COUNTY THIS MORNING. CONVECTION HAS
BEEN NORTH OF THE FRONTS AND HAS BEEN INITIATED BY UPPER LEVEL
SHORT WAVES MOVING AROUND THE UPPER LEVEL ROCKY MOUNTAIN TROUGH
AND HAVE BEEN LIMITED TO NORTHWEST NORTH DAKOTA SO FAR THIS
MORNING...BUT ARE LIKELY TO EXTEND EAST THROUGH THE MORNING HOURS. THE
LOW AND TROUGH AND CONVECTION WILL SHIFT EAST TODAY AND TONIGHT.
HIGH CAPE AND HIGH PRECIPITABLE WATER POINT TOWARD CONTINUE
POTENTIAL FOR SEVERE THUNDERSTORMS AND HEAVY RAIN TODAY AND EARLY
TONIGHT. THE SURFACE LOW WILL MOVE EAST OF THE FORECAST AREA BY
SUNDAY BRINGING AND END TO POTENTIAL CONVECTION BUT BRINGING
DECIDEDLY COOLER AIR TO THE FORECAST AREA FOR THE REMAINDER OF THE
SHORT TERM.

TUESDAY THROUGH FRIDAY...

THE PERIOD BEGINS WITH SHORTWAVE RIDGING BUILDING INTO THE NORTHERN
PLAINS AND A NEUTRAL TO NEGATIVELY TILTED TROUGH MOVING INTO
CENTRAL MONTANA. THE 00 UTC ECMWF AND GFS CONTINUE TO INDICATE THE
TROUGH MOVING INTO NORTH DAKOTA LATE TUESDAY/EARLY WEDNESDAY WITH
ANOTHER ROUND OF THUNDERSTORMS POSSIBLE FOR THE REGION. THE GFS
KEEPS THE BULK OF THE PRECIPITATION OVER THE SOUTHERN HALF OF NORTH
DAKOTA WITH THE ECMWF SHOWING PRECIPITATION POTENTIAL OVER MOST OF
WESTERN AND CENTRAL NORTH DAKOTA.

AFTER THE TROUGH EXITS TO THE EAST ON WEDNESDAY MODELS BEGIN TO
DISAGREE. THE 00 UTC GFS BUILDING A RIDGE OVER THE NORTHERN PLAINS
AND THE ECMWF IS TRANSITIONING TO ZONAL SOUTHWEST FLOW ALOFT THROUGH
FRIDAY. THE ECMWF ALLOWS SHORT WAVES MOVING THROUGH THE SOUTHWEST
FLOW ALOFT TO MOVE THROUGH NORTH DAKOTA INCREASING THE POTENTIAL FOR
PRECIPITATION.

.AVIATION...

STATIONARY FRONT STRETCHING FROM SOUTHEASTERN MONTANA SOUTH OF KISN
AND TO KMOT WITH SURFACE LOW PRESSURE OVER SOUTHWESTERN NORTH DAKOTA.

MULTIPLE CONCERNS EARLY THIS MORNING AT KISN...KDIK...AND KMOT.
SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT UNTIL 6AM CDT FOR
MAINLY KISN. IFR CEILING AND FOG ARE OCCURRING AT KDIK AND KMOT WITH
IFR CEILINGS AT KISN. EXPECT CEILINGS TO LIFT IN THE WEST AS
THUNDERSTORMS APPROACH TO MVFR AT KISN AND KDIK BY 3AM WITH IFR
CEILINGS AND VISIBILITY CONTINUING AT KMOT. EXPECT THUNDERSTORMS
WITH HAIL AT KISN WITH GUSTY WINDS AT KISN AND KDIK.

VFR CONDITIONS CAN BE EXPECTED AT KBIS AND KJMS THROUGH 12Z SATURDAY
WITH MVFR CONDITIONS DEVELOPING AFTER THAT.  ANOTHER ROUND OF
THUNDERSTORMS IS EXPECTED TO EFFECT KMOT...KBIS...AND KJMS AFTER 18
UTC SATURDAY AS SURFACE LOW PRESSURE PUSHES EASTWARD.

.HYDROLOGY...
WITH RECENT HEAVY RAINS OVER THE SOURIS RIVER BASIN THE
LAST FEW DAYS...RIVER LEVELS AT TOWNER AND BANTRY ARE RISING. FOR
THE SOURIS RIVER NEAR TOWNER...THE RIVER LEVEL MAY REACH FLOOD STAGE
BY LATE TUESDAY OF NEXT WEEK. THE RIVER LEVEL NEAR BANTRY SHOULD
REMAIN JUST BELOW FLOOD STAGE. HOWEVER...THIS ALL DEPENDS ON HOW
MUCH ADDITIONAL RAINFALL IS GENERATED BY THE SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT. FOR THE MISSOURI RIVER NEAR
WILLISTON THE CURRENT RIVER LEVEL IS JUST BELOW FLOOD STAGE AND IS
FORECAST TO SLOWLY FALL THROUGH THE WEEKEND. MINOR FLOODING
CONTINUES AT THE JAMES RIVER NEAR LUDDEN WITH A FORECAST RISE TO
MODERATE FLOODING BY MONDAY OF NEXT WEEK. CONTINUED FLASH FLOOD
WATCH FOR NORTHWEST AND NORTH CENTRAL THROUGH NOON TODAY. ALSO
ADDED GOLDEN VALLEY TO THE WATCH DUE TO CONVECTION EARLIER. A
CONVECTIVE COMPLEX IS NOW IN NORTHWEST NORTH DAKOTA AND IS MOVING
NORTHEAST. THERE IS ALSO DEVELOPMENT IN NORTHEAST WYOMING WHICH
INDICATES POTENTIAL FOR PRECIPITATION AS THE THUNDERSTORMS MOVE
NORTH THROUGH THE MORNING. AS YESTERDAY CONVECTION IS LIKELY
ALONG AND NORTH OF A COMBINATION COLD AND WARM FRONT WHICH CURVES
FROM NORTHEAST SOUTH DAKOTA THROUGH NORTHEAST NORTH DAKOTA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 PM CDT /NOON MDT/ THIS AFTERNOON FOR
NDZ001>005-009>012-017-031.

&&

TSW/COUSINS/RPK
Hazardous weather outlook, May 29, 3:30 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
430 AM CDT SAT MAY 29 2010

NDZ001>005-009>012-017-031-300930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-MCKENZIE-GOLDEN VALLEY-
430 AM CDT SAT MAY 29 2010 /330 AM MDT SAT MAY 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN CAN BE EXPECTED THIS MORNING ACROSS NORTHWEST AND NORTH
CENTRAL NORTH DAKOTA. THE HEAVY RAIN COULD CAUSE FLASH FLOODING
AND A FLASH FLOOD WATCH HAS BEEN ISSUED EFFECTIVE UNTIL NOON MDT
OR 1 PM CDT. IN ADDITION THE THUNDERSTORMS CAUSING THE HEAVY RAIN
COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. ALTHOUGH THE
BEST CHANCE OF THUNDERSTORMS WILL BE THIS MORNING...THERE WILL
CONTINUE TO BE A CHANCE OF THUNDERSTORMS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ013-019>023-025-034>037-042-045>048-050-051-300930-
PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-
KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
430 AM CDT SAT MAY 29 2010 /330 AM MDT SAT MAY 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT AS A
LOW PRESSURE SYSTEM MOVES THROUGH THE AREA. SOME THUNDERSTORMS
COULD BE SEVERE WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ018-032-033-040-041-043-044-300930-
DUNN-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
430 AM CDT SAT MAY 29 2010 /330 AM MDT SAT MAY 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT AS A
LOW PRESSURE SYSTEM MOVES THROUGH THE AREA. SOME THUNDERSTORMS
COULD BE SEVERE WITH HEAVY RAIN THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 29, 7:43 AM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
843 AM CDT SAT MAY 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HEAVY RAIN       ALAMO                   48.58N 103.47W
05/29/2010  M1.80 INCH       WILLIAMS           ND   BROADCAST MEDIA

            RAINFALL AMOUNT IN 35 TO 40 MINUTES. FROM KXMC TV VIEWER.

&&

RK
Local storm report, May 29, 7:51 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
851 AM CDT SAT MAY 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 AM     HEAVY RAIN       4 SW APPAM              48.52N 103.64W
05/29/2010  M2.10 INCH       WILLIAMS           ND   BROADCAST MEDIA

            RAINFALL TOTAL IN 45 MINUTES. FROM KXMC TV VIEWER.

&&

RK
Local storm report, May 29, 7:55 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
855 AM CDT SAT MAY 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 AM     HAIL             BERTHOLD                48.31N 101.74W
05/29/2010  E1.00 INCH       WARD               ND   BROADCAST MEDIA

            FROM KXMC TV VIEWER.

&&

RK
Local storm report, May 29, 8:52 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
952 AM CDT SAT MAY 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 AM     TSTM WND GST     TIOGA                   48.40N 102.94W
05/29/2010  M67 MPH          WILLIAMS           ND   TRAINED SPOTTER

            1.07 INCHES OF RAIN LAST 2 DAYS

&&

KSIMOSKO
Local storm report, May 29, 9:42 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1042 AM CDT SAT MAY 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 AM     FLASH FLOOD      3 S GRENORA             48.57N 103.94W
05/29/2010                   WILLIAMS           ND   EMERGENCY MNGR

            CULVERT WASHED OUT AT JUNCTION OF COUNTY ROAD 1 AND 2.
            CULVERT WASHED OUT 7W OF JUNCTION OF COUNTY ROAD 1 AND 2.
            OIL FLOODING AT OIL DRILLING SITE WEST OF WILLISTON

&&

HWETZEL
Local storm report, May 29, 9:42 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED COMMENTS
NATIONAL WEATHER SERVICE BISMARCK ND
1042 AM CDT SAT MAY 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 AM     FLASH FLOOD      3 S GRENORA             48.57N 103.94W
05/29/2010                   WILLIAMS           ND   EMERGENCY MNGR

            CULVERT WASHED OUT AT JUNCTION OF COUNTY ROAD 1 AND 2.
            CULVERT WASHED OUT 7W OF JUNCTION OF COUNTY ROAD 1 AND 2.
            FLOODING AT OIL DRILLING SITE WEST OF WILLISTON

&&

HWETZEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail. Local standard time, as filed.

Hail, Renville

When
May 29, 10:30 AM CST to 10:35 AM CST
Where
Renville County, 11.32 mi NNW of Tolley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.880, -101.920

Hail, Renville

When
May 29, 11:30 AM CST to 11:38 AM CST
Where
Renville County, 1.53 mi WSW of Sherwood
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
48.960, -101.650

Flash Flood, Ward

When
May 29, 11:55 AM CST to 1:55 PM CST
Where
Ward County, 2.83 mi WNW of Coulee to 3.15 mi N of Coulee
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
48.560, -102.080

Spotter reports indicated township roads being submerged from heavy runoff from thunderstorms.

Flash Flood, Renville

When
May 29, 2:00 PM CST to 7:00 PM CST
Where
Renville County, 8.34 mi N of Tolley to 9.38 mi E of Loraine
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
48.850, -101.800

Numerous roadways in northeastern Renville County near Sherwood were submerged due to heavy thunderstorm rains. Tree and other debris were also reported on roads. Several roads were reported washed out or closed.

Flash Flood, McIntosh

When
May 29, 8:45 PM CST to 10:45 PM CST
Where
McIntosh County, 0.95 mi NNW of Ashley to 0.87 mi WSW of Ashley
Cause
Heavy Rain
Property damage
$225,000
Reported by
Emergency Manager
Coordinates
46.042, -99.380

Heavy rainfall near two inches in less than one hour resulted in flash flood conditions in the city of Ashley. Many homes had water in their basements, resulting in severe carpet damage and other moisture related damages. Dollar amount is estimated based on reports from the McIntosh County Emergency Manager.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230569, 230570, 230571, 230572, 232876.